Alert archive / North Carolina / Beach Hazards Statements in 2017

Beach Hazards Statement 10, NWS Newport/Morehead City, NC

May 12, 2017

NWS Newport/Morehead City, NC issued this beach hazards statement at May 12, 2017, 3:35 AM EDT. It took effect at May 12, 2017, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 12, 2017, 3:35 AM EDT (07:35 UTC)
In effect from
May 12, 2017, 8:00 AM EDT
Expired
May 12, 2017, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted.

026 
WHUS42 KMHX 120735
CFWMHX

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE FOR NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
335 AM EDT FRI MAY 12 2017

...HIGH THREAT OF RIP CURRENTS NORTH OF CAPE HATTERAS TODAY...

.MODERATE ONSHORE WINDS COMBINED WITH AN EASTERLY SWELL WILL LEAD
TO A HIGH THREAT OF RIP CURRENTS FOR THE BEACHES FROM CAPE 
HATTERAS NORTH TODAY.


NCZ103-122100-
/O.NEW.KMHX.BH.S.0010.170512T1200Z-170513T0000Z/
OUTER BANKS DARE-
335 AM EDT FRI MAY 12 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A BEACH HAZARDS STATEMENT, WHICH IS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING.

* HAZARDS...HIGH THREAT OF RIP CURRENTS.

* LOCATION...BEACHES FROM CAPE HATTERAS NORTH.

* TIMING AND TIDES...THE MOST LIKELY TIME FOR STRONG RIP CURRENTS
  TO OCCUR IS A COUPLE HOURS EITHER SIDE OF LOW TIDE, WHICH WILL
  OCCUR AROUND 3 PM TODAY.

* SURF HEIGHT...4 TO 6 FEET. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT.
SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE
CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL
OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND
CALL OR WAVE FOR HELP.

SHORE BREAK OCCURS WHEN WAVES BREAK DIRECTLY ON THE BEACH. THE 
MOST COMMON INJURIES WITH STRONG SHORE BREAK ARE NECK AND BACK 
INJURIES, WHICH MOST OFTEN OCCUR WHEN THE POWERFUL SURF THROWS A 
SWIMMER OR SURFER HEAD FIRST INTO THE BOTTOM. IT IS EXTREMELY 
IMPORTANT TO PROTECT YOUR HEAD AND NECK WHENEVER YOU ARE IN 
BREAKING WAVES BY KEEPING YOUR HANDS IN FRONT OF YOU AT ALL TIMES.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at May 12, 1:34 AM EDT, 2 hours 1 minute earlier.

Area forecast discussion, May 12, 1:34 AM EDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
134 AM EDT Fri May 12 2017

.SYNOPSIS...
Low pressure system will pass just to the south tonight and off
the south coast Friday morning. Strong low pressure will
develop and move northeast along the coastal plain Friday night.
The low will pull a cold front through the area Saturday. A dry
cold front will pass through Sunday night. High pressure will
pass through from the west Tuesday.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
As of 11 pm...Severe Thunderstorm Watch 211 has been cancelled
with convection weakening.

Latest analysis shows weak boundary draped across the area,
with weak lows along it extending from Kentucky to the NC
offshore waters. Adjusted pops based on latest radar trends and
high res guidance. Latest radar imagery shows showers and
thunderstorms moving through the northern forecast area. SPC
continues to outlook Eastern NC in Slight/Marginal risk of
severe weather. Forecast soundings and mesoanalysis shows
current MU CAPE values 500-1000 J/KG, with 0-6km bulk shear
50-60 kt...with instability quickly decreasing after 06z. Seems
like severe threat is pretty much over. Highest PoPs will be
likely for NE sections again tonight, with chance to slight
chance pops across the south. Lows overnight in the upper 50s to
mid 60s.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SATURDAY/...
As of 345 pm Thu...As the low moves further to the southeast
Friday morning, the stationary front will be pulled further
south temporarily. Kept precip mention as just showers in the
morning. However, as the front begins to return north during the
day, instability will increase from the southwest, and included
mention of thunder over the southwest 1/3rd in the afternoon.
Highs will range from the upper 60s northeast to mid 70s
southwest.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
As of 345 PM Thursday...A wet period Friday night and Saturday
will be followed by high pressure building in from the west with
dry weather and near to above normal temperatures through the
middle of next week.

.Friday Night and Saturday...The ECMWF and GFS models remain
fairly consistent with the placement of the surface low which
will move from Alabama across inland eastern NC and up to the
Delmarva by Saturday afternoon and evening. The GFS is the
wetter of the two models but the timing of the precipitation
should be from late Friday night through late Saturday afternoon
before tapering off. Wind fields are relatively weak with this
system with most of the instability offshore...so do not expect
much of a severe threat although some briefly strong storms with
heavy downpours may be possible Saturday. Rainfall amounts on
the order of one-half to one inch are possible with this system.
Lows Friday night will stay in the 60s with highs Friday
remaining in the 70s Saturday.

.Saturday Night through Tuesday Night...The last of the rain
will move offshore late Saturday night as high pressure builds
in from the west through midweek with building upper level
heights. This will lead to dry weather with temperatures warming
to near or above normal for the period. By Tuesday, highs will
be in the low/mid 80s except for mid 70s Outer Banks.

.Wednesday through Thursday...Strong mid-level ridge will build
along the mid-Atlantic coast with 500 mb heights exceeding 590
dm by Thursday. Highs temperatures will approach 90 degrees by
inland Wednesday and Thursday afternoons with lows in the
mid/upper 60s...essentially July-type weather. GFS indicates a
small threat of sea breeze thunderstorms while the ECMWF is
basically dry and will keep the forecast dry at this time.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
Short Term /through 06Z Saturday/...
As of 100 AM Friday...Cold front has pushed back south of area
with NE flow and frontal inversion resulting in lowering stratus
CIGs. IFR expected at all TAF sites by 08Z and guidance in good
agreement that lower conditions will persist until late
morning/early afternoon, then lifting to MVFR. Scattered showers
will be possible through the TAF period but not a significant
threat for lower VSBYs until later tonight.

Long Term /Fri Night through Tuesday/...
As of 345 PM Thursday...Widespread sub-VFR conditions are
likely Friday night into Saturday in numerous showers and a few
embedded thunderstorms. Periods of MVFR and perhaps IFR will be
most likely Saturday morning. Precipitation will quickly move
offshore Saturday night with high pressure building in from the
west. VFR conditions are expected to prevail Sunday through
Tuesday.

&&

.MARINE...
Short Term /through Friday/...
As of 930 pm Thu...Main change was to add Albemarle Sound,
Alligator River, and Pamlico Sound to SCA based on latest obs.
Latest obs show N/NE winds 15-25 kt with seas 3-7 feet north of
Ocracoke and SW/NE 5-15 kt and seas 2-3 feet south. SCA
continues north of Ocracoke, though could see occasional gusts
to 25 kt across the sounds. An area of low pressure will pass
just to the south tonight and further off the coast Friday
morning. The combination of the low moving off the coast after
midnight and high pressure to NNE will combine to produce a
surge of NE winds, mainly north of Cape Hatteras. As a result,
models are developing marginal small craft seas north of
Ocracoke for a brief period overnight. Winds and seas will
subside Friday as the low moves away and the pressure gradient
loosens.

Long Term /Friday Night through Tuesday/...
As of 345 PM Thursday...Winds Friday night will be E/SE at 5-15
knots before becoming S/SW and increasing Saturday to 15-20
knots with a few gusts to 25 knots possible. Per latest local
NWPS/SWAN model...seas respond by Saturday afternoon and build
to as high as 6-7 feet before subsiding late Sunday
evening...thus about a 24-30 hour period of SCA conditions are
likely this weekend. As high pressure builds in Monday and
Tuesday...winds become W/NW 5-15 knots with seas 2-5 feet.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 5 AM EDT early this morning for
     AMZ130-131-135.
     Small Craft Advisory until 8 AM EDT this morning for AMZ150-
     152-154.

&&

SYNOPSIS...HSA
NEAR TERM...CQD/HSA
SHORT TERM...HSA
LONG TERM...CTC
AVIATION...CTC/CQD/HSA
MARINE...CTC/CQD/HSA
Hazardous weather outlook, May 11, 11:02 PM EDT, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
1102 PM EDT Thu May 11 2017

NCZ029-044>047-079>081-090>095-098-104-130315-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Carteret-Onslow-
Outer Banks Hyde-
1102 PM EDT Thu May 11 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ103-130315-
Outer Banks Dare-
1102 PM EDT Thu May 11 2017

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT FRIDAY THROUGH
FRIDAY EVENING NORTH OF CAPE HATTERAS...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 11, 9:48 PM EDT, 5 hours 47 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
948 PM EDT THU MAY 11 2017

NCZ029-044-080-120230-
Beaufort-Martin-Pitt-
948 PM EDT THU MAY 11 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PITT...SOUTHWESTERN
MARTIN AND NORTHWESTERN BEAUFORT COUNTIES...

At 948 PM EDT, a strong thunderstorm was located near Robersonville,
or 12 miles northeast of Greenville, moving southeast at 45 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Washington, River Road, Pinetown, Robersonville, Washington Park and
Beargrass.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3570 7737 3585 7726 3560 7677 3544 7697
TIME...MOT...LOC 0148Z 300DEG 41KT 3574 7723

11
Local storm report, May 11, 10:03 PM EDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1003 PM EDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0949 PM     HAIL             STOKES                  35.71N  77.26W
05/11/2017  E0.75 INCH       PITT               NC   BROADCAST MEDIA

&&

EVENT NUMBER MHX1700117

CQD
Special weather statement, May 11, 10:06 PM EDT, 5 hours 29 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1006 PM EDT THU MAY 11 2017

NCZ029-080-081-120245-
Beaufort-Mainland Hyde-Martin-
1006 PM EDT THU MAY 11 2017

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL MAINLAND HYDE...
SOUTHEASTERN MARTIN AND CENTRAL BEAUFORT COUNTIES...

At 1005 PM EDT, a strong thunderstorm was located over Pinetown, or 7
miles northeast of River Road, moving southeast at 45 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Washington, Sladesville, Ransomville, Pinetown and Bayview Ferry
Terminal.

A severe thunderstorm watch remains in effect until 100 AM EDT for
eastern North Carolina.

LAT...LON 3554 7703 3569 7692 3545 7644 3533 7656
TIME...MOT...LOC 0205Z 299DEG 42KT 3558 7689

11
Local storm report, May 11, 10:33 PM EDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1033 PM EDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     HAIL             E WASHINGTON            35.56N  77.05W
05/11/2017  E0.25 INCH       BEAUFORT           NC   SPOTTER

            HEAVY SHOWER OF PEAS SIZE HAIL JUST EAST OF WASHINGTON

&&

EVENT NUMBER MHX1700118

JME
Special weather statement, May 11, 11:40 PM EDT, 3 hours 55 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1140 PM EDT THU MAY 11 2017

NCZ095-104-120415-
Outer Banks Hyde-Carteret-
1140 PM EDT THU MAY 11 2017

...A STRONG THUNDERSTORM WILL AFFECT OUTER BANKS HYDE AND
NORTHEASTERN CARTERET COUNTIES...

At 1139 PM EDT, a strong thunderstorm was located 9 miles south of
Swan Quarter Ferry Terminal, or 16 miles north of Cedar Island,
moving southeast at 50 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Ocracoke Lighthouse and Ocracoke Ferry Terminal.

LAT...LON 3494 7576 3488 7587 3515 7638 3529 7626
      3512 7562
TIME...MOT...LOC 0339Z 302DEG 42KT 3525 7635

27

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 9:05 PM EDTSpecial Weather StatementMHXPitt40 min
May 11, 9:23 PM EDTSevere Thunderstorm WarningMHXBeaufort, Martin, Pitt52 min
May 11, 9:48 PM EDTSpecial Weather StatementMHXMartin42 min
May 11, 10:06 PM EDTSpecial Weather StatementMHXBeaufort39 min
May 11, 10:16 PM EDTSevere Thunderstorm WarningMHXBeaufort, Hyde, Martin, Pamlico, Pitt44 min
May 11, 10:22 PM EDTSpecial Marine WarningMHX38 min
May 11, 11:40 PM EDTSpecial Weather StatementMHXHyde35 min

Nearby

Beach Hazards Statements in North Carolina, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.